Committed to Safety: Latest information on COVID-19 PrecautionsLearn More

On November 10, 2018, the Woolsey Fire destroyed The Canyon at Peace Park’s treatment facility. At this time, The Canyon at Peace Park is not accepting patients for any services. Click here to learn more about our closure or request medical records.

What to Do in the Event of a Heroin Overdose

IMPORTANT: If you have found this post because you are trying to help someone you believe is experiencing a heroin overdose RIGHT NOW, call 911 immediately. Do not wait to read the rest of the article.

If you want to be prepared if someone you care about overdoses or if you are concerned about the possibility of overdosing yourself, then read on.

Below you will find the information you need to identify a heroin overdose as it is happening and respond quickly so that you or your friend will have the best chance of surviving the experience.

Recognizing a Heroin Overdose

When someone overdoses on an opiate drug like heroin, it’s not sudden or quick like it is in the movies. Heroin slows the heart rate and breathing rate, and a person who is experiencing an overdose will first feel dizzy and confused, then pass out.

If they don’t receive help while unconscious, their heart will continue to beat more and more slowly and their breathing will eventually stop. They’ll slip into a coma and eventually die if medical assistance is not provided in time.

If you don’t know the dosage that your friend took and they are still awake and conscious but unable to focus on a conversation, keep a close eye on them. If they lose consciousness, call 911.

If your friend appears to be unconscious but you can’t tell if he or she is sleeping or overdosing, here are a few signs that will signify that a heroin overdose is in effect and he or she needs medical help:
 
  • No response to shaking their shoulders or shouting their name.
  • Bluish tint to lips, nails, and/ or skin.
  • Slowed pulse.
  • Slowed breathing.
>>> READ THIS NEXT: Start with Heroin Detox

What to Do in the Event of a Heroin Overdose

If you recognize the above signs in your friend and you cannot rouse them, call 911 immediately. The 911 operator may ask you to perform emergency breathing or CPR if you can’t find a heart rate or he or she is not breathing.

You will be asked to stay on the line until an ambulance arrives, and the operator may ask you questions about your friend in order to get information that he or she can pass along to the EMTs so that they can more quickly provide the necessary treatment: age, weight and height, what drugs were taken and in what amounts. Answer the questions to the best of your ability and try to remain calm. When the ambulance arrives, you will usually be able to accompany your friend to the hospital if you like.

If you or someone you care about is living with an active heroin addiction, call us at The Canyon today at 424-387-3118.

By Wendy Lee Nentwig
Guest Contributor
Google+

, , ,


Free Assessment / Confidential Call: 424-387-3118
Send us an Email

Top